Saturday, 6 October 2012


Friday 5th October has shown me that pearls can happen on even the bleakest of days and these are the pearls (pretty good ones too) :-
* It was my daughter's birthday and she's an absolute treasure
*It was also the 50th anniversary of the very first James Bond movie 
*Plus, it was the 50th anniversary (or very close to) of the Beatles very first record release "Love Me Do"  (and boy were the Beatles a wonderful part of my teenage years)
I received the latest copy of The Yellow Room magazine (a collection of quality short stories written by women) and to my delight saw that a short story that I had submitted several years ago – Breaking and Entering – was there in black and white. My first publication this year and totally unexpected and therefore all the more joyous. 
To complete my excitement, I saw that there was also a Christie Gitten's short story in the magazine. She was the writer who gave advice to me via my daughter about suitable publications and whose writing, in both prose and poetry, I greatly admire.

But why a bleak day? It's because I'm in the unenviable position of finding myself addicted to the painkiller tramadol and the relaxant diazepam (both of which are part of the opiates groups which includes heroin !!!) These are both prescription drugs which were prescribed to me by my last doctor years ago with no warning of their addictive properties. It was only when I was admitted to the Priory Hospital, Marchwood near Southampton in March that I was told about their addictive qualities and that I needed to come off them.

I'm still recovering from that breakdown in March plus intensive Cognitive Behaviour Therapy for two mornings a week at the Priory and now psychoanalysis. So I'm not exactly 100% well or strong. But in September, both my psychiatrist and my new doctor told me that I needed to start addressing the addictions. The first one is tramadol and it's proving to be extremely difficult.

Three weeks ago, I reduced my 4 50 mg tablets per day down to 3. That wasn't too much of a problem, so, after 10 days I cut down to 2 tablets a day and this has been perhaps too big a jump because I have experienced most unpleasant and frightening withdrawal symptoms: waves of depression, panic attacks, hypersensitivity to touch and sound, muscle weakness, weariness and spasms in my neck and legs. But I guess I'll have to ride this out until the symptoms abate and when I start to reduce again, I'll cut down far more slowly.

Difficult to enjoy the day when you're feeling like that but yesterday I had all those lovely pearls. You'd think then that I'd experience progress today. But sadly, recovery doesn't work like that. So today I'm having a dip and I haven't been able to read that magazine at all. Not sure what's keeping me going. Perhaps it's because there might be another pearl this evening and certainly it's because I'm determined to get this terrible drug out of my system. I daren't think about tomorrow or that I still have to tackle the diazepam.

But tomorrow could be better. That's what I'm counting on. And I'm trying so hard to just take one day at a time. Not easy, but essential. This is definitely a Footsteps In The Sand time for me and prayers would be very welcome.

No comments: